Kansas, 2003

Hail in Kansas, April 30, 2003

April 30, 2003 · NWS EAX · 11 events in 4 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 30, 2:29 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 30, 2:29 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT WED APR 30 2003

CONVECTION IN THE NEAR TERM AND AROUND DAY 4-6 MAIN FCST CHALLENGES.

SO FAR...HAVE BEEN SITTING WAITING FOR CONVECTION TO FIRE THIS
AFTERNOON.  HAVE WATCHED THE WARM FRONT ACROSS THE NORTHERN ZONES
RETREAT BACK INTO IA...SO WILL NEED TO WAIT FOR INITIATION FROM
NORTHWEST MO OUT TO CENTRAL KS.  SEEING A CAP IN PLACE FOR NOW...SO
VERY LATE AFTERNOON MAY BE THE SOONEST TO GET THINGS STARTED...
WAITING FOR SHORTWAVE.  PROBABLY WONT HEAD INTO THE KC METRO AREA
UNTIL EARLY EVENING AT THE SOONEST.  AS FRONT REACHES THE AREA ALONG
WITH SECOND WAVE...SOME CONCERN THAT HEAVY RAIN WILL BE THE BIGGER
THREAT THAN SEVERE.  WILL MENTION HEAVY RAIN...ALTHOUGH THINK THAT
THE LOW LYING AREAS...AND MAYBE A COUPLE OF LOW HEADWATER GUIDANCE
SITES WILL BE MOST AFFECTED.  FEEL THAT FLOODING WILL NOT BE
WIDESPREAD ENOUGH FOR FFA.  HAVE INCREASED POPS FOR TIMEFRAME BEFORE
MIDNIGHT FOR NORTHWESTERN ZONES...AND AFTER MIDNIGHT FOR THE
SOUTHEASTERN ZONES. WILL SEE ONGOING PCPN IN EASTERN ZONES...BUT AM
HOPING TO SEE THE FRONT MOST OF THE WAY THROUGH THE CWA BY MID
MORNING THURS.  HOWEVER...ETA/GFS BOTH HINTING AT THIS NOT
HAPPENING.  HAVE INCLUDED LOW CHANCE POPS IN EASTERN PORTIONS OF CWA
THROUGH EARLY AFTERNOON.  THIS IS MORE ALONG THE LINES OF THE ETA.

NEXT WAVE COMING THROUGH OVER THE WEEKEND.  SEEING MORE WAA TSRA
POTENTIAL ON SATURDAY AFTERNOON THAT PREVIOUSLY.  HAVE PUT IN
CHANCES FOR SATURDAY NIGHT...ALTHOUGH LATER SHIFTS MAY NEED TO BRING
IN SOONER.  THINK THAT THE GFS IS A LITTLE FAST ON THE WAVE.  HAVE
PCPN FINALLY EXITING ON MONDAY AFTN.  OTHERWISE DRY THROUGH WED.

27

329A
EARLY MORNING SURFACE ANALYSIS DEPICTS A WARM FRONT EXTENDING ACROSS
NORTHERN KANSAS AND MISSOURI...ROUGHLY ALONG A CONCORDIA TO KANSAS
CITY TO MOBERLY LINE. THE POSITIONING OF THIS BOUNDARY IS THE MAIN
FORECAST CONCERN FOR THIS AFTERNOON AND EVENING. PREFER TO FOLLOW
CLOSER TO THE GFS IN THE SHORT TERM PORTION OF THE FORECAST. THE ETA
SOLUTION SEEMS CONVECTIVELY BIASED...AND AM NOT CONFIDENT IN THE
VALIDITY OF THE OUTFLOW BOUNDARY AND RESULTANT CONVECTION IT PROGS
IN CENTRAL MISSOURI BETWEEN 18Z-21Z. EXPECT A CAP TO BE IN PLACE AT
THE START OF THE AFTERNOON. ANTICIPATE CONVECTION TO DEVELOP IN THE
VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI BY 21Z AS
A WEAK MID-LEVEL VORT MAX AND DIVERGENCE ASSOCIATED WITH AN UPPER
JET STREAK ASSIST THE CAP IN WEAKENING. CONDITIONS ASSOCIATED WITH
THE BOUNDARY LOOK FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY BETWEEN 21Z TODAY AND 02Z THURSDAY. HAVE
INCREASED POPS TO THE LIKELY CATEGORY FOR THIS TIME-FRAME.
TEMPERATURES SOUTH OF THE BOUNDARY SHOULD WARM INTO THE LOW TO MID
80S...AS SOUTHERLY FLOW ALLOWS CURRENT DEWPOINTS IN THE UPPER 50S
AND LOW 60S TO RISE INTO THE MID 60S. WITH THE PRESENCE OF STEEP
LAPSE RATES...LARGE HAIL WILL BE A CONCERN. IN ADDITION...THERE IS A
THREAT FOR TORNADIC STORMS...ESPECIALLY NORTH OF THE WARM FRONT IN
NORTHERN MISSOURI. HELICITY VALUES IN EXCESS OF 200 AND VORTICITY
GENERATION PARAMETER VALUES (ESTIMATING THE RATE OF TILTING AND
STRETCHING OF HORIZONTAL VORTICITY) GREATER THAN 0.3 ARE SUPPORTIVE
OF THE POTENTIAL TORNADO THREAT. WILL ALSO NEED TO MONITOR FLOODING
ASPECTS OF THE EVENT...AS THE BOUNDARY IS FORECAST TO STALL ACROSS
THE FORECAST AREA OVERNIGHT. NORTH CENTRAL AND NORTHEAST PORTIONS
SEEM TO BE AT THE GREATEST RISK FOR FLOODING...AND MOISTURE
CONVERGENCE AXIS IS FORECAST TO STALL ACROSS THIS AREA OVERNIGHT.
OTHERWISE...ONLY MINOR TWEAKS HAVE BEEN MADE.

SCHMIT

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 30, 2:50 PM CST, 2 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT WED APR 30 2003

...SEVERE THUNDERSTORMS STILL EXPECTED LATE THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND
ISOLATED TORNADOES REMAIN POSSIBLE. AS OF 3 PM...A STRONG CAP
/WARMER AIR ALOFT/ REMAINED IN PLACE ACROSS NORTHEAST KANSAS AND
NORTHWEST MISSOURI THIS AFTERNOON.  THUS FAR...THUNDERSTORM
DEVELOPMENT HAS BEEN INHIBITED DUE TO THE CAP.

THE MOST LIKELY SCENARIO IS THAT RAPID THUNDERSTORM DEVELOPMENT MAY
OCCUR BETWEEN 4 PM AND 6 PM...MAINLY ACROSS NORTHEAST KANSAS AND
NORTHWEST MISSOURI NORTH OF A TROY KANSAS TO BETHANY LINE.  ANY
TORNADO THREAT WOULD APPEAR TO BE CONFINED TO EARLY IN THE
EVENT...AND AGAIN IN THIS AFOREMENTIONED AREA. A VERY UNSTABLE
AIRMASS IN PLACE...ALONG WITH STEEP MID-LEVEL LAPSE RATES...WOULD
LEAD TO A PRONOUNCED THREAT FOR VERY LARGE HAIL WITH SUPERCELL
STORMS EARLY.

STORMS WILL THEN BUILD SOUTH AND SOUTHWEST TOWARDS THE KANSAS CITY
METRO AREA...BUT THIS WILL LIKELY NOT OCCUR UNTIL AT OR AFTER
SUNSET.  FORECAST PARAMETERS SUGGEST THAT STORMS WILL CONGEAL INTO A
MESOSCALE CONVECTIVE SYSTEM AND MOVE ACROSS MUCH OF THE OUTLOOK AREA
OVERNIGHT.  WHILE LARGE HAIL AND DAMAGING WINDS WILL REMAIN
THREATS...LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLOODING
PROBLEMS...ESPECIALLY IN RIVER BASINS THAT REMAIN SUSCEPTIBLE TO
FLOODING FROM RECENT RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO THURSDAY. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AFTER EARLY THURSDAY
MORNING...ADDITIONAL PRECIPITATION MAY COMPOUND PRE-EXISTING
FLOODING PROBLEMS.

THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE AREA ON SUNDAY AND
MONDAY. SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED BY LATE THIS AFTERNOON
AND TONIGHT...EARLY ON IN FAR NORTHWEST MISSOURI AND NORTHEAST
KANSAS...AND THEN ACROSS THE ENTIRE OUTLOOK AREA LATER TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Special weather statement, Apr 30, 4:13 PM CST, 1 hour 27 minutes before
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>039-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 188...IN
EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...
CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
MERCER...NODAWAY...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...
SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...ROCKPORT...ST JOSEPH AND TRENTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SEAMAN
Local storm report, Apr 30, 5:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    7 SE FAIRFAX              MO   .75 INCH HAIL
04/30/03   ATCHISON                       REPORTED BY PUBLIC.

0602 PM    WILCOX                    MO   .75 INCH HAIL
04/30/03   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 5:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    1 NW RAVENWOOD            MO   1.75 INCH HAIL
04/30/03   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Leavenworth

When
April 30, 5:40 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

Hail, Leavenworth

When
April 30, 5:45 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

Hail, Leavenworth

When
April 30, 5:46 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -94.917

Hail, Johnson

When
April 30, 6:55 PM CST
Where
Johnson County, Clearview Vlg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.933, -95.017

Hail, Leavenworth

When
April 30, 7:04 PM CST
Where
Leavenworth County, Linwood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -95.033

Hail, Wyandotte

When
April 30, 7:13 PM CST
Where
Wyandotte County, Bonner Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -94.883

Hail, Johnson

When
April 30, 8:18 PM CST
Where
Johnson County, Overland Park
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -94.667

Hail, Johnson

When
April 30, 8:20 PM CST
Where
Johnson County, Overland Park
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -94.667

Hail, Johnson

When
April 30, 8:25 PM CST
Where
Johnson County, Olathe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -94.817

Hail, Linn

When
April 30, 9:30 PM CST
Where
Linn County, La Cygne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -94.750

Hail, Linn

When
April 30, 9:45 PM CST
Where
Linn County, Pleasanton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351414, 5351408, 5351409, 5351405, 5351410, 5351413, 5351406, 5351415, 5351407, 5351411, 5351412.